Montana, 2011

Damaging Winds in Montana, August 15, 2011

August 15, 2011 · NWS GGW · 2 events in 1 county or zone

A very unstable air mass collided with a cold front and a low pressure trough at the surface to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very unstable air mass collided with a cold front and a low pressure trough at the surface to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 15, 8:25 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 15, 8:25 PM MST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
925 PM MDT MON AUG 15 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
9PM UPDATE...AN OUTFLOW BOUNDRY HAS PUSHED THROUGH GLASGOW WITH
46 MPH GUST AT THE STATION. A FEW OTHER STRONG CELLS ARE
DEVELOPING ACROSS THE AREA AHEAD OF A LARGE AREA OF LIGHT RAIN.
THIS SHOULD CONTINUE THROUGH THE MIDNIGHT HOUR. THE SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE
SOUTHEASTERN FIVE ZONES.

UPDATE...ADDED SEVERE WORDING TO THE SOUTHEASTERN ZONES WITH THE
SEVERE THUNDERSTORM WATCH. A LINE OF STORMS IS ENTERING THE
WESTERN ZONES AND COULD INCREASE AS THEY MOVE INTO A MORE
FAVORABLE ENVIRONMENT ALONG THE NORTH DAKOTA BORDER.    PROTON

UPPER LEVEL TROUGH SWINGING ACROSS WESTERN CANADA AND IS NOW
MAKING IT WAY INTO WESTERN MONTANA. THE COLD FRONT IS MAKING ITS
WAY INTO WESTERN MONTANA RIGHT NOW. INSTABILITY AHEAD OF THE COLD
FRONT COULD FORCE A FEW SCATTERED THUNDERSTORMS TO DEVELOP. EXPECT
THEM TO BE STRONG WITH A FEW ISOLATED SEVERE STORMS ALONG THE
NORTH DAKOTA BORDER POSSIBLE THIS EVENING AND TONIGHT. THE UPPER
TROUGH DIPS INTO CENTRAL MONTANA THIS EVENING WITH THE COLD AHEAD
OF IT MOVING ACROSS CENTRAL MONTANA. THE LATEST NAM IS INDICATING
AT SOME HEFTY AMOUNTS OF QPF ACROSS CENTRAL AND NORTHERN ZONES
BEFORE TUESDAY MORNING...IN THE 2 TO 2.5 INCH RANGE. THIS SEEMS TO
BE A LITTLE OVER DONE BUT THE MODEL FORECAST SOUNDINGS ARE
INDICATING AMOUNTS AROUND AN INCH.

TUESDAY...THE TROUGH BEGINS TO MOVE EAST OF THE AREA. STRONG
NORTHWESTERLY WINDS BEHIND THE FRONT WILL BE REINFORCED BY WINDS
ALOFT THAT WILL MIX TO THE SURFACE FOR SOME STRONG WINDS. WIND
WILL DIMINISH BY EVENING. ISSUED A LAKE WIND ADVISORY TO START AT
3 AM THIS MORNING AND LAST UNTIL TUESDAY EVENING FOR FORT PECK
LAKE. HIGH PRESSURE AND SUBSIDENCE WILL CLEAR SKIES. WITH CAA
TEMPERATURES WILL COOL CONSIDERABLY WITH MAXIMUM TEMPERATURES
AROUND 10*F BELOW NORMAL.

TUESDAY NIGHT AND WEDNESDAY...FLOW ALOFT BEGINS WITH A SLIGHT
RIDGE BEFORE GOING ZONAL. SO MAXIMUM TEMPERATURES SHOULD RETURN TO
NORMAL. CONDITIONS WILL CONTINUE DRY. RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...THE UPPER LEVEL FLOW
REMAINS NEARLY ZONAL WITH SOME SUBTLE SMALL SCALE SHORT WAVE
TROUGHS EMBEDDED WITHIN THE FLOW BRINGING ONLY LIMITED SLIGHT
CHANCES FOR PRECIPITATION TO SOME PORTIONS OF OUR CWA. MODEL
DISCREPANCIES BEGIN TO EMERGE SATURDAY NIGHT AS THE EC KEEPS A
WEAK RIDGE OVER NORTHEAST MONTANA AND THE GFS ALLOWS THE LARGE
HUDSON BAY LOW TO AFFECT OUR NORTHEASTERN ZONES WITH MUCH COOLER
TEMPERATURES.

SUNDAY NIGHT AND BEYOND...EXTENDED MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH AND STRONG UPPER RIDGE BUILDING OVER MOST OF THE
WESTERN CONUS KEEPING ANY CHANCE FOR PRECIPITATION WELL AWAY FROM
NORTHEAST MONTANA. IT MAY BE A BIT BEYOND THE SCOPE OF THIS
FORECAST PERIOD...BUT TEMPERATURES THROUGH THE EARLY AND MIDDLE
PORTIONS OF NEXT WEEK MAY CLIMB WELL INTO THE UPPER 90S WHICH WILL
LIKELY RAISE FIRE WEATHER CONCERNS AS WIDESPREAD RH VALUES ARE
PROGGED TO DROP TO NEAR 10 PERCENT. BMICKELSON

&&

.AVIATION...
GUSTY ERRATIC WINDS WILL CONTINUE WITH AREA THUNDERSTORMS INTO THE
EARLY MORNING HOURS. LOOK FOR MVFR VISIBILITIES WITH HEAVIER
THUNDERSTORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. FOR THE DAY
TIME HOURS ON TUESDAY LOOK FOR VFR CONDITIONS WITH MODERATE
NORTHWEST WINDS ACROSS THE ENTIRE REGION.        PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 3 AM TO 9 PM MDT TUESDAY FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 15, 2:17 PM MST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT MON AUG 15 2011

MTZ016-017-022-023-161100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-MCCONE-
317 PM MDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COMPLEX FRONTAL SYSTEM WILL BRING THUNDERSTORMS THROUGH THE
AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE STORM SYSTEM EXITS THE REGION...STRONG NORTHWESTERLY WINDS
ARE EXPECTED BEHIND THE COLD FRONT STARTING TUESDAY MORNING AND
LASTING UNTIL TUESDAY EVENING. SUSTAINED WIND SPEEDS OF 20 TO 25
MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. THEREFORE A LAKE
WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 15, 8:06 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
906 PM MDT MON AUG 15 2011

MTZ017-020-022-023-160400-
GARFIELD-MCCONE-ROOSEVELT-VALLEY-
906 PM MDT MON AUG 15 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 1000 PM MDT.

AT 903 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NASHUA...MOVING EAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF POINT...
FRAZER...LUSTRE...VIDA AND BREDETTE.

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4763 10538 4763 10641 4847 10672 4857 10533
      4856 10528
TIME...MOT...LOC 0306Z 257DEG 33KT 4820 10636

BARNWELL
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 72 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
August 15, 8:55 PM MST
Where
Roosevelt County, 11 mi N of Wolf Pt
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.259, -105.650

Thunderstorm Wind, Roosevelt

When
August 15, 9:15 PM MST
Where
Roosevelt County, 25 mi N of Wolf Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.462, -105.650

Spotter reported wind gusts up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342904, 342905.